Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 61, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 30, 2005, 9:52 PM CDT for Morton County, Kansas. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2005, 9:52 PM CDT (02:52 UTC)
- Expired
- May 30, 2005, 10:04 PM CDT
- In force
- 12 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Morton County, KS
The radar
The Dodge City radar (KDDC), 173 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 9:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.9 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1226 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 310253 SVRDDC KSC129-310330- /O.NEW.KDDC.SV.W.0061.050531T0252Z-050531T0330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 952 PM CDT MON MAY 30 2005 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN MORTON COUNTY IN SOUTHWEST KANSAS. * UNTIL 1030 PM CDT(930 PM MDT) * AT 952 PM CDT(852 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR RICHFIELD...MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF NORTHERN MORTON COUNTY... RICHFIELD... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. THIS WARNING REPLACES THE PREVIOUS TORNADO WARNING ISSUED FOR THIS COUNTY. THE STORM NO LONGER POSES A TORNADO THREAT AS ROTATION HAS DECREASED DURING THE PAST HALF HOUR. LAT...LON 3738 10202 3719 10201 3716 10158 3738 10159 $$ LACY
1 follow-up statement
000 WWUS53 KDDC 310304 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1004 PM CDT MON MAY 30 2005 KSC129-310314- /O.CAN.KDDC.SV.W.0061.000000T0000Z-050531T0330Z/ MORTON KS- 1004 PM CDT MON MAY 30 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MORTON COUNTY IS CANCELLED... AT 1000 PM CDT(900 PM MDT)...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS TO 50 MPH WERE STILL POSSIBLE FROM THE THUNDERSTORM THAT WAS LOCATED 4 MILES WEST OF RICHFIELD...MOVING EAST AT 15 MPH.. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT TUESDAY MORNING(200 AM MDT TUESDAY MORNING) FOR SOUTHWEST KANSAS. LAT...LON 3738 10202 3719 10201 3716 10158 3738 10159 $$ LACY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:03 PM CDT, 6 hours 49 minutes earlier.
Area forecast discussion, May 30, 3:03 PM CDT, 6 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 303 PM CDT MON MAY 30 2005 .DISCUSSION... DAYS 1-2... W/V LOOP AND LTG STRIKES SHOWING FAIRLY ACTIVE WEATHER UNDER THE 5H COLD POOL CURRENTLY WORKING ITS WAY EASTWARD INTO CO. MODELS ALL ARE IN GOOD AGREEMENT TODAY WITH THIS SYSTEM MOVING E/NE OVERNIGHT INTO TUESDAY, THEN SHIFTING MOISTURE AND INSTAB EAST AND SE OF THE AREA BY TUESDAY NIGHT. ON WEDNESDAY WILL HAVE TO WATCH MOISTURE RETURNING ALONG WITH WAA OVER 85H BAROCLINIC ZONE OVER THE PANHANDLE BUT AT THIS TIME ONLY OUR SW CWA WOULD BE IMPACTED AND CONVECTION APPEARS TO HOLD OFF UNTIL AFTER 00Z. FOR TONIGHT AHEAD OF OUR UPPER WAVE 925-85H RIDGE OF MOISTURE EXTENDED ACROSS EASTERN CO AT 12Z WITH LLVL WAA ENHANCING OVER OUR NRN CWA TONIGHT INTO EARLY TUESDAY. 85-7H FGEN ALSO FOCUSING ON OUR NORTHERN CWA WITH PCPN WATER OF 151% OF NORM AT DDC AS OF 12Z TODAY. GIVEN GOOD GOOD LIFT AND MOISTURE MAY HAVE PERIODS OF HEAVY RAINS IN OUR NORTH AS WELL SO WILL MENTION HEAVY RAINFALL IN THE GRIDS BETWEEN MIDNIGHT AND NOON TUES. AS FOR SEVERE WEATHER THIS MAY BE CONFINED TO OUR SW CWA (EHA AREA) WHERE INSTAB HAVE BEEN INCREASING TODAY AS CLOUDS ERODE. 0-6KM SHEAR BASED ON RUC IN SE CO RANGING FROM 35-45KTS SO COULD SEE SOME HAIL MAYBE SOME WIND THIS EVENING FROM ANY STORM THAT MOVES INTO OUR W/SW CWA EARLY TONIGHT. AS FOR TEMPS AS UPPER TROF PASSES ON TUESDAY SKIES SHOULD CLEAR SO HAVE BASED TEMPS IN THE WEST ON 8H MIXING WHILE IN THE E/NE (ESPECIALLY HYS AREA) WENT WITH CLOUDY COOL SYNARIO MUCH LIKE WHAT WAS EXPERIENCED IN NW KS TODAY. DAYS 3-7... DID NOT MAKE ANY SIGNIFICANT CHANGES TO THE EXTENDED FORECAST. THE MEDIUM RANGE MODELS CONTINUE TO HOLD ON TO A SOUTHWEST FLOW PATTERN OVER THE CENTRAL PLAINS THROUGH THE WEEKEND AND INTO THE FOLLOWING WEEK WITH THE BROAD UPPER TROUGH MAINTAINING POSITION IN THE WESTERN CONUS. THE GFS ENSEMBLES AS WELL AS THE ECMWF 6-10 DAY MEAN ALSO SHOW THIS PATTERN PERSISTING. HAVE PRETTY MUCH LEFT THE GOING CHANCES FOR PRECIPITATION ALONE FOR NOW AS IT WILL BE DIFFICULT TO PIN DOWN TIMING OF CONVECTIVE EVENTS THIS FAR OUT. IN THE 8-10 DAY PERIOD, HAVE ADJUSTED THE TEMPERATURE FORECAST BACK TO NEAR NORMAL GIVEN THE ENSEMBLE TRENDS. && .PRELIMINARY POINT TEMPS/POPS... DDC 54 70 53 78 / 70 80 20 10 GCK 53 71 52 78 / 70 80 10 10 EHA 53 73 55 78 / 60 30 0 10 LBL 54 72 54 79 / 50 50 10 10 HYS 53 66 52 78 / 90 100 40 10 P28 57 73 59 78 / 60 90 40 10 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && BURGERT/GERARD
Hazardous weather outlook, May 30, 1:23 PM CDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 123 PM CDT MON MAY 30 2005 KSZ030-031-043>046-061>066-074>081-084>090-311000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 123 PM CDT (1223 PM MDT) MON MAY 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS PRODUCING STRONG GUSTY WINDS AND HAIL WILL BE POSSIBLE AFTER 5 PM SOUTHWEST OF A LINE EXTENDING FROM JOHNSON TO ULYSSES TO NEAR LIBERAL. SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE HIGHER TERRAIN OF SOUTHEAST COLORADO. A FEW STRONGER STORMS MAY REACH PARTS OF SOUTHWEST KANSAS LATE THIS AFTERNOON, MAINLY IN THE JOHNSON CITY, ELKHART AND HUGOTON AREAS, WITH STRONG WINDS AND HAIL TO THE SIZE OF PENNIES POSSIBLE. A MUCH STRONGER UPPER LEVEL DISTURBANCE WILL ARRIVE TONIGHT, BRINGING HEAVY RAIN TO PARTS OF THE AREA. THE AREA NORTH AND WEST A LINE FROM LACROSSE TO JETMORE TO MONTEZUMA TO LIBERAL WILL LIKELY SEE 1 TO 2 INCHES OF RAIN BY TUESDAY MORNING. AT THIS TIME, SURFACE CONDITIONS INDICATE IT WOULD TAKE MORE RAINFALL THAN THIS TO PRODUCE FLASH FLOODING. THE SITUATION WILL BE CLOSELY MONITORED BY THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY WILL BE ANOTHER RAINY DAY ACROSS SOUTHWEST KANSAS, ESPECIALLY EAST OF LINE FROM HAYS TO KINSLEY TO COLDWATER. RAIN COULD BE HEAVY AT TIMES, BUT RAPID STORM MOVEMENT WILL REDUCE THE RISK OF FLOODING PROBLEMS. AS ALWAYS, THE NATIONAL WEATHER SERVICE WILL KEEP A CLOSE EYE ON THE WEATHER AND ALERT YOU IF CONDITIONS WARRANT IT. AN ADDITIONAL CHANCE OF THUNDERSTORMS WILL MOVE INTO THE AREA THURSDAY INTO FRIDAY. .SPOTTER ACTIVATION STATEMENT... STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON IN STANTON, MORTON AND STEVENS COUNTY, MAINLY BETWEEN 5 AND 9 PM CDT. ALL SPOTTERS ARE ENCOURAGE TO CALL IN RAINFALL AND ANY FLOODING PROBLEMS TO YOUR RESPECTIVE COUNTY OFFICIALS, WHO WILL PASS THE INFORMATION ON TO THE NATIONAL WEATHER SERVICE. 18
In the hours before
Special weather statement, May 30, 9:38 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 938 PM CDT MON MAY 30 2005 KSZ061-062-074-075-084-085-310800- GRANT-HAMILTON-KEARNY-MORTON-STANTON-STEVENS- 938 PM CDT (838 PM MDT) MON MAY 30 2005 ...SEVERE THUNDERSTORM WATCH #360 IS IN EFFECT UNTIL 3 AM CDT FOR SOUTHWEST KANSAS... THE FOLLOWING COUNTIES ARE IN THE SEVERE THUNDERSTORM WATCH: GRANT...HAMILTON...KEARNY...MORTON...STANTON...AND STEVENS. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. 06
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 9:00 PM CDT | Tornado Warning | DDC | Morton | 30 min |
| May 30, 9:29 PM CDT | Tornado Warning | DDC | Morton | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.